Background: Troglitazone is a new drug for the treatment of type 2 diabetes. Although mild liver injury occurred in 1.9% of participants in controlled trials, the U.S. Food and Drug Administration has received reports of five postmarketing cases of severe liver disease that resulted in death or liver transplantation.
Objective: To report the clinical and histopathologic characteristics of a patient with troglitazone-associated severe liver injury leading to transplantation.
Design: Case report.
Setting: Two university hospitals.
Patient: A 55-year-old woman taking troglitazone, 400 mg/d, and insulin, 120 U/d.
Intervention: Discontinuation of troglitazone therapy, pretransplantation liver biopsy, and liver transplantation.
Results: Early nonspecific symptoms were attributed to other causes and were not evaluated. After the patient had used troglitazone for 3.5 months, massive loss of liver parenchyma and symptoms of liver failure developed, necessitating liver transplantation.
Conclusion: Troglitazone may cause subfulminant liver failure.